Virginia, 2005

Hail and Damaging Winds in Virginia, August 16, 2005

August 16, 2005 · NWS AKQ · 6 events in 6 counties and zones

5 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 16, 3:09 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 16, 3:09 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
409 PM EDT TUE AUG 16 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...ACTIVE WEATHER
EXPECTED LATE THIS AFTERNOON/EVENG THROUGH THE OVERNGT HRS. UPDATED
ZONES HAVE JUST BEEN SENT FOR NEW SVR TSTM WATCH FOR ALL BUT MD
ZONES. HAVE A STALLED FRONTAL BNDRY POSITIONED FROM THE SRN SUBURBS
OF WASH DC SEWD INTO THE VA ERN SHORE. STORMS HAVE BEEN FIRING ALONG
THIS BNDRY THIS AFTN...W/ E TO NE SFC WINDS NORTH OF THE BNDRY
COLLIDING WITH S TO SE WINDS. MODEL SNDGS SHOWING LARGE AMTS ON SFC
BASED CAPES/INSTABILITY THRU THE EVNG HRS FOR ALL BUT MD ZONES. IN
ADDITION...STRG VORT MAX WILL BE APPRCH FROM THE WEST LATER THIS
EVENG AND OVERNGT TO AID UPLIFT AND GUSTY WIND POTENTIAL. CURRENTLY
THIS FEATURE CAN BE CLEARLY SEEN OVR ERN KY ON WV SATL...AND IS
SUPPORTING WDSPRD CONVECTION ACRS WV. A LINE HAS ALSO FORMED OUT
AHEAD OF THIS FROM NEAR CHO SWD TO NEAR DANVILLE. STRG UPR DIV/RRQ
FORCING STILL PRESENT AFTER MIDNGT FOR SE 1/2 CWA SO WILL CONTINUE
LKLY POPS THERE OVERNGT.

WED/THU...FRONTAL BNDRY GRADUALLY SAGS SWD ON WED. STILL DECENT LOW
LVL CONV AND THETA E RIDGE ACRS EXTREME SRN VA/NE NC THRU ERLY AFTN.
AMS DRIES AND BECOMES MORE STABLE FOR NRN AND CNTRL ZONES. WILL
CARRY CHC SHWRS EVERYWHERE ERLY IN THE MRNG...THEN DRY ACRS
NORTH/SCHC TO CHC IN VA..W/ LOW END LIKELY POPS IN FAR NE NC WHERE
LOW LVL CONV COUPLES BEST W/ UPR DIV ALONG W/ DEW PTS IN MID 70S.
AIRMASS THEN RAPIDLY BECOME MORE STABLE AS SEEN IN LI FIELD BY WED
NGT...ONLY SCHC SHWRS IN NC. ON THU...NAM REMAINS DRIER THAN GFS.
GNRLY FOLLOWED  A BLEND...SCHC 20% POPS IN NC ONLY CLOSER TO THE
DEEPER MSTR WHICH WILL REMAIN ACRS THE CAROLINAS. TEMERATURES WILL
BE BELOW NRML FOR A CHANGE...ONLY 80S FOR HIGHS W/ NRN/CNTRL ZONES
COOLING DOWN INTO THE 60S WED NGT AND THU NGT.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...RETURN FLOW DEVELOPS INLAND W/
LGT ONSHORE FLOW CONTG FRI SAT ALONG THE COAST. GNRLY ONLY ISO
DIURNAL CONVECTION EXPECTED. APPRCHNG TROF FROM UPR MIDWEST LOOKS
STRG ENOUGH TO DRIVE ANOTHER COLD FRONT THRU THE MID ATLC LATE
SUNDAY INTO MONDAY. EXPECT TEMPS TO CLIMB BACK INTO 90S SUNDAY...W/
CHC TSTMS AFTN/OVERNGT INTO MON...THEN COOLER AGAIN MON/TUE. OVERALL
ECMWF WAS PREFFERED OVER MORE ERRATIC GFS.

&&

.AVIATION...VFR ACRS MOST SITES CURRENTLY...STRG TSTMS POSBL OVERNGT
W/ TEMPO IFR CONDS. AFTER MDNGT...MORE WDSPRD LWR CIGS/FOG WILL BE
POSSIBLE CONYG THRU MID TO LATE MRNG WED.

&&

.MARINE...BUILDING SWELL W/ ELY FLOW TWDS THE END OF THE
WEEK...SMALL CRAFT ADVSRY CONDS FOR SEAS POSBL ON CSTL WTRS ALONG W/
MODERATE RISK OF RIPS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT TERM/LONG TERM...BROWN
AVIATION/MARINE...REILLY
Hazardous weather outlook, Aug 16, 4:30 AM EST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT TUE AUG 16 2005

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-171030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

HURLEY

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 16, 3:28 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
428 PM EDT TUE AUG 16 2005

VAZ048-049-062-162115-
FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
428 PM EDT TUE AUG 16 2005

...STRONG THUNDERSTORMS MOVING INTO PORTIONS OF THE EASTERN VIRGINIA
PIEDMONT...
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...OR FROM 6 MILES SOUTHEAST OF CULPEPER
TO 9 MILES NORTHEAST OF BENT CREEK...MOVING EAST AT 25 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...LOUISA AROUND 445 PM EDT...
FORK UNION AROUND 450 PM EDT...MINERAL AROUND 455 PM EDT...
AND HADENSVILLE AROUND 510 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING
ARE LIKELY WITH THESE STORMS. STAY TUNED FOR LATER UPDATES...AND ANY
NECESSARY WARNINGS SHOULD THE STORMS STRENGTHEN.
Special weather statement, Aug 16, 3:49 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
449 PM EDT TUE AUG 16 2005

NCZ014>017-030>032-VAZ097-098-162145-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-GATES NC-PASQUOTANK
NC-PERQUIMANS NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
449 PM EDT TUE AUG 16 2005

...SCATTERED STRONG THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST
VIRGINIA AND NORTHEAST NORTH CAROLINA...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM GREAT BRIDGE TO NEAR SOUTH
MILLS. ANOTHER STRONG STORM IS LOCATED WEST OF EDENTON. THE STORMS
ARE MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...  EDENTON AROUND 505 PM EDT...
         SOUTH MILLS AROUND 520 PM EDT...

RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE
STORMS...WITH SMALL HAIL POSSIBLE AS WELL.

BROWN
Special weather statement, Aug 16, 4:08 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
508 PM EDT TUE AUG 16 2005

VAZ099-100-162200-
ACCOMACK VA-NORTHAMPTON VA-
508 PM EDT TUE AUG 16 2005

...STRONG THUNDERSTORM MOVING INTO THE VIRGINIA EASTERN SHORE...

AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF EXMORE...MOVING SOUTHEAST
AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WARDTOWN AT 520 PM
EDT...BIRDSNEST...AND...FRANKTOWN AT 525 PM EDT...MACHIPONGO AT 530
PM EDT. WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 10 PM EDT.

CULLEN
Special weather statement, Aug 16, 4:14 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
514 PM EDT TUE AUG 16 2005

VAZ085-086-162145-
MATHEWS VA-MIDDLESEX VA-
514 PM EDT TUE AUG 16 2005

...STRONG THUNDERSTORM OVER MATHEWS COUNTY...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MATHEWS...MOVING SOUTHEAST AT 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR LABAN AT 520 PM EDT...PEARY AT 525
PM EDT. WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THIS STORM. RAINFALL RATES OF UP TO 2 INCHES PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

CULLEN
Special weather statement, Aug 16, 4:29 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
529 PM EDT TUE AUG 16 2005

MDZ021-162215-
DORCHESTER MD-
529 PM EDT TUE AUG 16 2005

...STRONG THUNDERSTORM MOVING INTO DORCHESTER COUNTY...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF CAMBRIDGE...MOVING SOUTHEAST AT
15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR CAMBRIDGE AT 550 PM
EDT...SECRETARY AT 610 PM EDT...LINKWOOD...AND...EAST NEW MARKET AT
615 PM EDT. WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING
ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

CULLEN
Special weather statement, Aug 16, 4:41 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
541 PM EDT TUE AUG 16 2005

NCZ013>017-031-032-102-VAZ097-098-162245-
CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC-GATES
NC-HERTFORD NC-PASQUOTANK NC-PERQUIMANS NC-VIRGINIA BEACH VA-WESTERN
CURRITUCK NC-
541 PM EDT TUE AUG 16 2005

...SCATTERED STRONG THUNDERSTORMS CONTINUE ACROSS PORTIONS OF
SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM NEAR GREAT BRIDGE TO SOUTH MILLS AND
GATESVILLE...DRIFTING SOUTHEAST AT 5 TO 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR   RYLAND AROUND 555 PM EDT...
  CAMDEN AROUND 600 PM EDT...
  ELIZABETH CITY AROUND 610 PM EDT...
  WINFALL AROUND 625 PM EDT...
  HERTFORD AROUND 635 PM EDT...
  WEEKSVILLE AROUND 640 PM EDT...

EXPECT TORRENTIAL DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING IN THE
PATH OF THESE STORMS. RAINFALL RATES OF AROUND 2 INCHES PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS. WIND GUSTS UP TO 35 MPH AND SMALL HAIL
WILL BE POSSIBLE WITH THE STRONGEST STORMS.

BROWN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
August 16, 4:45 PM EST
Where
Cumberland County, 2 mi SE of Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -78.217

Trees down at Junction of Routes 631 and 654.

Thunderstorm Wind, Amelia

When
August 16, 4:55 PM EST
Where
Amelia County, Amelia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -77.983

Trees down along Goodes Bridge Road.

Thunderstorm Wind, Powhatan

When
August 16, 5:15 PM EST
Where
Powhatan County, 2 mi SE of Powhatan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.520, -77.900

A few downed trees on Claeton Road, off Buckingham Road.

Thunderstorm Wind, Chesterfield

When
August 16, 5:26 PM EST
Where
Chesterfield County, 1 mi N of Skinquarter
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
37.417, -77.783

Large 10 inch diameter limbs down and power outages along Petersburg Road.

Thunderstorm Wind, Northampton

When
August 16, 5:40 PM EST
Where
Northampton County, Cape Charles
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -76.017

Several large tree limbs down on roads.

Hail, Lunenburg

When
August 16, 5:40 PM EST
Where
Lunenburg County, Victoria
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.983, -78.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471138, 5471139, 5471140, 5471142, 5471141, 5471143.